This is my first time ever taking birth control (apri) my doctor recommended it to regulate my irregularly long periods which would last up to 12 days at a time and spot in between, and im in the first month and i just took the first sugar pill and i haven't gotten my period. I was wondering if it's normal for it to take a couple days to start or does my body just need to get used to the pill... I am just scared i might be pregnant.
20 Apr 2012
From what I know of birth control pills it is normal not to have a period the first couple of months on them, but your last sentence scared me... that you might be pregnant. Did your doctor explain to you that for the first couple of months you must use another type of birth control in addition to the pill? The pill takes at least 6 weeks to get your hormone level to the point where it is fooling your body into thinking it is already pregnant. If you have had unprotected sex during this 6 weeks there is a possibility of pregnancy. You might want to call your doc and get that checked out.
20 Apr 2012
It is not unusual to skip a period especially if you have spotted earlier in the month and in the first 3-4 months you can expect things to be a little irregular. You may have spotting between sugar pill weeks and then no period during sugar pill weeks. It is usually the 3rd or 4th sugar pill before your period starts. They used to tell women to use back up for the first month and if you want to be very careful then you can do that but studies have shown that contraception occurs earlier and most pills protect against pregnancy after 7 consecutive days so you need back up only for the first seven days. If you miss pills, however, then that increases the chance of pregnancy and so does taking antibiotics. If you are put on antibiotic therapy, you need back up contraception like a condom, for the whole time you are on the antibiotic and for seven days after you finish them.
Once you have been on the Pill for 3-4 months, you cycle should start to regulate out as the Pill hormones supress your natural hormones. Just keep taking your pills as they come in the pack no matter what your body is doing, whether you are bleeding or not, use back up when appropriate and you will be fine. If you had unprotected sex in the first seven days of taking the Pill, there is a possibility of pregnancy so you might want to be tested just to be sure. If you used back up the first seven days and havent missed any pills then it is unlikely that you are pregnant and it is just your body getting used to the hormones. Birth control pills work in three ways. The first is that they supress ovulation, so they change the hormones responsible for maturing an egg and releasing that egg for possible fertilization, secondly, they change the uterine lining. Normally your body makes a nice, bloody, plushy lining for a fertilized egg to imbed itself into until a placenta is formed, if there is no fertilization, the lining is shed as a mentrual "period". These hormones change that lining by thinning it out and making it less hospitable for a fertilized egg, so if an egg is released and fertilized, somehow, it doesnt imbed itself continuing the pregnancy and this is also why your periods are lighter when on the pill-thinner lining means less shed and less bleeding. The third change is in the cervical mucous. The hormones thicken this mucous so that sperm have a difficult time "swimming" up to meet an egg and fertilizing it. So in these three ways pregnancy is prevented. The main way is supression of the maturation of an egg-no egg, no pregnancy. The others are kind of extra safegaurds in case an egg happens to be released. The best effect in your case is the thinning of the lining to keep your period lighter and keeping regular hormones flowing in your body to regulate your cycle. They are very effective at preventing pregnancy-about 98-99% effective when taken properly meaning every day at roughly the same time of day. Once you are past those first seven days, you dont have to use condoms if you are monogamous and sure your partner doesnt have STDs unless you tend to forget your pill often then you may want to always use back up just in case. If you are with multiple partners you will want to use a condom for STD prevention more than contraception. Once you are past the initial seven days or the first month to be extra safe, you are protected against pregnancy even during your "off" week. The only times you may need back up from a contraceptive standpoint is if you miss a pill or are a day or more late on a pill or if you take antibiotics. I hope this helps you! Try to relax. Birth control pills are meant to help you to relax and enjoy your sex life without having to worry about becoming pregnant!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Currently I am 4 pills into the period weed during my second month of apri birth control and haven't gotten it yet. I am epileptic and on ...
1 answer • 27 Feb 2013
Last month I had a very light period and this month I had only a spotting of old blood for a couple days. I don't think I'm pregnant ...
1 answer • 6 Apr 2013
I have been off apri for almost a month. I haven't had a period. i only took apri for a month. it's my first birth control and it's ...
1 answer • 21 Jun 2015
... ejaculated in me. My period ended 4 days ago and I want to know if I'm start to ovulate. Am I pregnant?
1 answer • 25 Jul 2015